Missouri, 2023

Drought in Missouri, June 1 to 30, 2023

June 1 to 30, 2023 · NWS EAX · 15 events in 15 counties and zones

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration of severe drought, and eventual upgrade to extreme drought later in the month.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration of severe drought, and eventual upgrade to extreme drought later in the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 31, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, May 31, 11:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1241 AM CDT Thu Jun 1 2023

...Updated 06z Aviation...

.Discussion...
Issued at 234 PM CDT WED MAY 31 2023

Key Message:

- Continued chances for scattered showers and thunderstorms this
  afternoon through Friday. A few storms may produce locally heavy
  rainfall and gusty winds.

An existing MCV is spinning across the center of the CWA, and this
feature has been primarily responsible for the moderate
precipitation across eastern Kansas and western Missouri this
morning, and the subsequent cloud cover that has persisted over much
of the area. While the clouds have temporarily kept temperatures in
the lower to middle 70s, continued breaks will allow afternoon
readings to respond back into the lower to middle 80s.

Based on visible satellite imagery and the position of the MCV,
three areas are most favored for renewed afternoon and evening
convection: 1) far eastern sections of the CWA over NE/E MO where
ascent ahead of the MCV is greatest and agitated cumulus is already
present, 2) eastern Kansas in the wake/clearing of the MCV and ahead
of a smaller upper wave already producing scattered deep convection
over the Flint Hills, 3) areas of north central Missouri near the
center of the MCV where some clearing/atmospheric recovery and
convergence are present. The greatest threat from any thunderstorms
will be gusty downburst winds up to 45 mph and locally heavy
rain. Will especially watch portions of eastern KS/far western MO
where antecedent conditions would favor a low tolerance for
additional heavy rainfall and subsequent flash flooding.

While the exact convective evolution this evening remains uncertain
due to these types of subtle patterns and storm-scale dependence,
CAMs, current conditions, and a small increase in southerly H7-9
flow lend to a potential convective increase in coverage across
northern Missouri, generally along/north of Highway 36 late tonight
into sunrise Thursday morning. Again, severe weather is not
expected, but any slow-moving robust convection should be efficient
rain producers.

Looking ahead, chances for scattered showers and thunderstorms will
continue Thursday into Friday, with temperatures slightly above
seasonal levels. The pattern finally undergoes some notable change
by the weekend into early next week as high pressure begins to build
into the Upper Midwest. This in turn will shift winds more out of
the east/northeast, advecting drier air into the region and shifting
the focus for precipitation to the west. Look for drier conditions
and lower humidity, especially by Sunday.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1234 AM CDT THU JUN 1 2023

A few showers are ongoing in northern Missouri and in Northern
Kansas but so far have remained away from the KC Metro terminals.
The few lingering clouds have VFR bases and that will remain that
way through the morning. Isolated activity is possible this
morning, but current satellite trends are not showing cumulus
development in the same way that it did the past few nights. More
convection is forecast for this afternoon, likely with peak
heating. Have focused shower activity during this time period in
the 06z TAFs. Have decided to hold off on any kind of
thunderstorm mention due to uncertainty in timing of convection. A
few of the high resolution CAMs develop thunderstorms between
19-23z, others hold off until after 00z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Krull
Hazardous weather outlook, May 31, 3:43 AM CST, 20 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
443 AM CDT Wed May 31 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
443 AM CDT Wed May 31 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Areas near the Kansas and Missouri border will see ongoing
thunderstorms this morning, which may persist into the afternoon.
Minor flooding is possible with these storms.

Another round of thunderstorms will be possible later this afternoon.
Severe weather is not anticipated with this activity, but again there
could be some minor flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Daily chances for thunderstorms will persist each afternoon from
 Thursday through Saturday. At this time, severe weather is not
expected with this activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 31, 6:13 PM CST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
713 PM CDT Wed May 31 2023

KSZ103-010045-
Leavenworth KS-
713 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of central Leavenworth
County through 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Basehor. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leavenworth, Lansing, Basehor, Fairmount and Jarbalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3924 9512 3936 9491 3931 9491 3929 9490
      3928 9486 3920 9482 3920 9490 3913 9490
      3913 9491 3909 9491 3908 9503
TIME...MOT...LOC 0013Z 242DEG 3KT 3920 9500

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BT
Local storm report, May 31, 6:37 PM CST, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
737 PM CDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     Flash Flood      1 WSW Jarbalo           39.20N 95.08W
05/31/2023                   Leavenworth        KS   Emergency Mngr

            Water over road ways along 219th and 211th
            Streets north of Fairmount Rd.

&&

AK
Local storm report, May 31, 6:47 PM CST, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
747 PM CDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Hail             3 E Jarbalo             39.20N 95.01W
05/31/2023  E0.75 inch       Leavenworth        KS   Public

            Report from mPING: Dime (0.75 in.).

&&

AK
Special weather statement, May 31, 7:01 PM CST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
801 PM CDT Wed May 31 2023

MOZ028-029-010130-
Platte MO-Clay MO-
801 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of southwestern Clay
and southeastern Platte Counties through 830 PM CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parkville, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Liberty, Gladstone, Smithville, Parkville, North Kansas
City, Riverside, Weatherby Lake, Claycomo, Pleasant Valley, Lake
Waukomis, Ferrelview, Avondale, Platte Woods, Oakview, Northmoor,
Houston Lake, Kansas City Downtown, Oakwood Park and Oakwood.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 5 and 14.
 Interstate 29 between mile markers 0 and 13.
 Interstate 635 between mile markers 9 and 12.
 Interstate 435 between mile markers 21 and 27, and between mile
markers 35 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3936 9450 3914 9445 3914 9447 3915 9450
      3915 9452 3911 9461 3914 9459 3916 9460
      3915 9466 3919 9468 3917 9472 3917 9475
      3928 9482
TIME...MOT...LOC 0101Z 271DEG 9KT 3920 9466

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BT
Special weather statement, May 31, 7:17 PM CST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
817 PM CDT Wed May 31 2023

KSZ104-MOZ029-037-010145-
Wyandotte KS-Jackson MO-Clay MO-
817 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of northeastern
Wyandotte, southwestern Clay and northwestern Jackson Counties
through 845 PM CDT...

At 817 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kansas City Downtown, or over Kansas City Kansas, moving east at 5
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Independence, Liberty, Gladstone, Mission, North Kansas
City, Mission Hills, Sugar Creek, Riverside, Westwood, Claycomo,
Kansas City Kansas, Courtney, Pleasant Valley, Glenaire, Avondale,
Westwood Hills, Mission Woods, River Bend and Kansas City Downtown.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 15.
 Interstate 70 in Kansas between mile markers 420 and 423.
 Interstate 35 in Missouri between mile markers 0 and 13.
 Interstate 35 in Kansas between mile markers 232 and 235.
 Interstate 29 between mile markers 0 and 2.
 Interstate 635 near mile marker 8.
 Interstate 435 between mile markers 52 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3917 9466 3915 9466 3916 9460 3920 9460
      3923 9435 3904 9435 3902 9461 3904 9461
      3904 9466 3918 9467
TIME...MOT...LOC 0117Z 257DEG 6KT 3912 9459

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Putnam

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Putnam forecast zone
Reported by
Drought Monitor
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration of severe drought, and eventual upgrade to extreme drought later in the month.

Drought, Schuyler

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Schuyler forecast zone
Reported by
Drought Monitor
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration of severe drought, and eventual upgrade to extreme drought later in the month.

Drought, Adair

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Adair forecast zone
Reported by
Drought Monitor
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration of severe drought, and eventual upgrade to extreme drought later in the month.

Drought, Chariton

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Chariton forecast zone
Reported by
Drought Monitor
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration and maintenance of severe drought.

Drought, Randolph

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
39.440, -92.497 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration and maintenance of severe drought.

Drought, Jackson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration and maintenance of severe drought.

Drought, Cass

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration and maintenance of severe drought.

Drought, Bates

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bates forecast zone
Reported by
Drought Monitor
Coordinates
38.257, -94.340 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration and maintenance of severe drought.

Drought, Lafayette

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Drought Monitor
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into severe drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration and maintenance of severe drought.

Drought, Howard

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into extreme drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration of and maintenance of extreme drought.

Drought, Saline

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into extreme drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration of and maintenance of extreme drought.

Drought, Cooper

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cooper forecast zone
Reported by
Drought Monitor
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into extreme drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration of and maintenance of extreme drought.

Drought, Pettis

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Pettis forecast zone
Reported by
Drought Monitor
Coordinates
38.728, -93.285 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into extreme drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration of and maintenance of extreme drought.

Drought, Johnson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into extreme drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration of and maintenance of extreme drought.

Drought, Henry

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Henry forecast zone
Reported by
Drought Monitor
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

After 2 months of relatively dry conditions portions of Missouri were brought into extreme drought conditions. According to the Advanced Hydrologic Precipitation Service page there was a deficit of 2-5 inches across May and June which led to the declaration of and maintenance of extreme drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111066, 1111067, 1111068, 1111069, 1111070, 1111071, 1111072, 1111073, 1111075, 1111077, 1111078, 1111079, 1111080, 1111081, 1111082.